Alabama, 2010

Damaging Wind and Lightning Strikes in Alabama, July 25 to 26, 2010

July 25 to 26, 2010 · NWS HUN · 3 events in 2 counties and zones

Tragically, five people were struck by lightning from a thunderstorm at a campground along Lake Guntersville in Marshall County. One person from this group was killed and four were injured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$58,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Tragically, five people were struck by lightning from a thunderstorm at a campground along Lake Guntersville in Marshall County. One person from this group was killed and four were injured. The storm also knocked down some trees and produced intense lightning.

Lightning in northeastern Madison county struck a house and caused considerable damage to the residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 25, 12:55 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 25, 12:55 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT SUN JUL 25 2010

.DISCUSSION...
SEVERAL LOCATIONS ARE APPROACHING THE CENTURY MARK TODAY...WITH
HI'S OF 105F AT SEVERAL LOCATIONS GIVEN DEW POINTS IN THE U60S-
L70S. TEMPS MAY EXCEED 100F WITH FURTHER MIXING...BUT IT MAY BE A
RACE BEFORE RAIN FALLS. THE CU/TCU FIELD IS GROWING RAPIDLY ALONG A
WEAK CONVERGENCE LINE SITTING FROM THE CUMBERLAND PLATEAU THROUGH
THE SHOALS. A SECONDARY TROF AXIS/CONVERGENCE ZONE WAS NEAR
NASHVILLE TO MEMPHIS. SB-CAPE VALUES IN THIS STRETCH HAVE GROWN TO
VERY UNSTABLE LEVELS...3500-5000 J/KG...SO ISOLATED SVR WET
DOWNBURSTS ARE NOT RULED OUT IN FAR NWRN AL. A BIT MORE DRY AIR
ALOFT AND DEEPER MIXING FURTHER SE IN SRN MIDDLE TN AND NERN AL
MAY LEAD TO MORE "DRIER" AND WEAKER MICROBURST ACTIVITY GIVEN LWR
CAPES AND MORNING CHECKLIST RESULTS. WL KEEP CHC POPS INTO THE
EVENING HRS GIVEN EXPECTED DVLPMT. OVERNIGHT LOWS STILL LOOK TO BE
QUITE WARM...SIMILAR TO THIS MORNING UNLESS WIDESPREAD RAIN TAKES
PLACE. DEBRIS CLOUDS AND MOIST ENVIRONMENT SUGGEST LOWS IN THE
L-M70S AGAIN...WITH U70S PROBABLE IN THE HSV METRO.

IT'S A CLOSE CALL ON EXTENDING THE HEAT ADVISORY THROUGH MONDAY.
OVERNIGHT LOWS WILL BE QUITE WARM. I'M NOT ENTIRELY SOLD ON THE
HIGH POPS/WIDESPREAD CLDS THE GFS AND NAM ARE FCSTG THAT YIELD
COOLER TEMPS. WE WILL GO ABV GUIDANCE FOR HIGHS...AND STAY IN THE
CHC RANGE FOR POPS. WE WILL LET FUTURE SHIFTS MONITOR MODEL TRENDS
TNGT AND DECIDE UPON ANOTHER ADVISORY.

NOT MUCH CHG TO THE FCST IS NEEDED THIS WEEK. ADDITIONAL DIURNAL
CONVECTION IS XPCTD TUE-WED. BUT HEAT PROBLEMS LOOKS TO CONTINUE
THROUGHOUT THE WEEK...SPCLY TOWARD THE END OF THE WEEK WHEN THE
8H THERMAL RIDGE OVER THE PLAINS/MO VALLEY PIVOTS INTO THE OH/TN
VALLEYS. THE 5H HIGH MIGRATES WWD INTO LWR MS VALLEY/SRN PLNS.
HAVE FCSTD TEMPS ABV GUIDANCE DURG THIS PD WITH U90S PROBABLE.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    76  97  75  92  76 /  30  40  20  30  20
SHOALS        76  97  75  93  74 /  30  40  20  30  20
VINEMONT      75  96  74  91  74 /  30  40  20  30  20
FAYETTEVILLE  74  95  73  90  74 /  30  40  20  30  20
ALBERTVILLE   76  96  75  91  74 /  30  40  20  30  20
FORT PAYNE    74  96  73  90  74 /  30  40  20  30  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

KULA
Hazardous weather outlook, Jul 25, 12:34 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL...UPDATED
134 PM CDT SUN JUL 25 2010

ALZ001>010-016-TNZ076-096-097-260300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
134 PM CDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX VALUES AROUND 105 CAN BE EXPECTED THIS AFTERNOON. A
HEAT ADVISORY IS IN EFFECT THROUGH 8 PM THIS EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
TROPICAL MOISTURE MOVES INTO THE AREA AHEAD OF A WEAKENING COLD
FRONT. THE PRIMARY THREAT FROM ANY THUNDERSTORMS WILL BE LOCALLY
HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGHOUT NEXT WEEK...WITH THE BEST CHANCES FROM MONDAY
TO WEDNESDAY. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT
FROM THUNDERSTORMS DURING THIS PERIOD.

INCREASING HUMIDITY ACROSS THE REGION WILL LEAD TO AFTERNOON HEAT
INDEX VALUES AROUND 105 DEGREES...BEGINNING PERHAPS AS EARLY AS
TUESDAY AND LASTING THROUGH THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KDW/CA

In the hours before

Special weather statement, Jul 25, 1:57 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT SUN JUL 25 2010

ALZ016-252045-
CULLMAN-
257 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 345 PM
CDT...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PHELAN...OR 6 MILES SOUTHEAST OF CULLMAN...
MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HANCEVILLE.
  GARDEN CITY.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THIS
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

&&

LAT...LON 3395 8680 3411 8695 3423 8679 3410 8666
      3409 8668 3409 8669 3407 8668
TIME...MOT...LOC 1957Z 318DEG 9KT 3410 8680

KULA
Special weather statement, Jul 25, 2:36 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
336 PM CDT SUN JUL 25 2010

ALZ002-252115-
COLBERT-
336 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT COUNTY UNTIL 415 PM
CDT...

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLBERT HEIGHTS...OR 7 MILES SOUTH OF
TUSCUMBIA. THIS STORM WAS NEARLY STATIONARY.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLBERT HEIGHTS...NEW BETHEL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3473 8782 3473 8765 3457 8768 3458 8777
TIME...MOT...LOC 2035Z 179DEG 1KT 3463 8773
Special weather statement, Jul 25, 2:56 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
356 PM CDT SUN JUL 25 2010

ALZ008-252145-
MARSHALL-
356 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 445 PM
CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MORGAN CITY TO RYAN
CROSSROADS...OR ALONG A LINE EXTENDING FROM 12 MILES NORTH OF ARAB TO
ARAB...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  EDDY...UNION GROVE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3433 8657 3451 8654 3448 8650 3447 8648
      3451 8637 3431 8647
TIME...MOT...LOC 2055Z 236DEG 3KT 3449 8650 3434 8656

The radar

The Northeast Alabama radar (KHTX), 75 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 25, 3:05 PM CST to 3:15 PM CST
Where
Marshall County, 1.3 mi ENE of Ruth
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
34.374, -86.548

Trees were reported blown down on Freeport Lane and Matt Morrow Road.

Lightning, Marshall

When
July 25, 3:30 PM CST
Where
Marshall County, 0.26 mi WNW of Cottonville
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.451, -86.334

A fifteen year-old female was killed and four others injured by lightning at the Honeycomb campground between 430 and 435 pm. The victims were swimming or at the water's edge of Lake Guntersville when a lightning bolt struck miles away from the parent thunderstorm.

Lightning, Madison

When
July 26, 2:30 PM CST
Where
Madison County, 0.32 mi SW of Bell Factory
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.817, -86.484

Madison county's deputy fire marshall attributed a huge fire at a residence on River Laurel Way to lightning activity.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Marshall2010-07-2515FemaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247931, 247932, 247933.